Thunderstorm Wind, Beaverhead
- When
- August 29, 4:47 PM MST
- Where
- Beaverhead County, 10.39 mi WSW of Grant
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.940, -113.250
Measured by RAWS site brrm8 near Brenner.
A Pacific cold front resulted in a period of showers and thunderstorms that produced severe caliber winds across most of the forecast area August 29th and into the 30th, initially across western and southwestern areas, spreading northeastward through the overnight period. Behind the Pacific front, zonal flow was sufficiently strong to result in isolated instances of High Wind Warning criteria…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific cold front resulted in a period of showers and thunderstorms that produced severe caliber winds across most of the forecast area August 29th and into the 30th, initially across western and southwestern areas, spreading northeastward through the overnight period. Behind the Pacific front, zonal flow was sufficiently strong to result in isolated instances of High Wind Warning criteria gusts across the plains of North-central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 29, 2:40 PM MST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 340 PM MDT Tue Aug 29 2023 .SYNOPSIS... Dry, breezy, and very warm conditons are expected through late this afternoon and evening when a Pacific cold front brings a period of gusty showers and thunderstorms that will persist into the overnight hours. Much cooler, showery, and windy conditions are then expected Wednesday into Thursday. Temperatures warm back above average for the first half of the weekend as widely scattered showers and storms increase in a southwest to northeast fashion through Sunday. && .UPDATE... A Severe Thunderstorm Watch has been issued and is in effect until 900 PM MDT this evening for Beaverhead and Madison Counties. The primary threats include scattered damaging wind gusts to 70 mph possible, and isolated large hail to 1 inch in diameter possible. - Fogleman && .AVIATION... 520 AM MDT Tue Aug 29 2023 (29/12Z TAF Period) VFR conditions prevail through this afternoon beneath an increasing southerly flow aloft with just some scattered mid level clouds. Higher concentrations of wildfire smoke across NE MT may briefly affect KHVR this morning with MVFR visibility. Southerly surface winds increase at all terminals this afternoon through this evening ahead of a Pacific cold front expected to cross the region this evening and overnight. Strong wind gusts are possible with showers and thunderstorms associated with the frontal passage along with a period of lower ceilings and mountain obscurations. West winds develop overnight behind the front and increase through the day on Wednesday. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 225 PM MDT Tue Aug 29 2023/ After a slow start eroding morning inversions, temperatures are starting to rise toward forecast highs and winds and humidity are now yielding marginally critical fire weather conditions over the northeastern portions of the CWA. The very warm and dry conditions will persist through this evening when the well advertised Pacific front, currently approaching Western Montana, will traverse the forecast area from west to east between 5 pm and midnight tonight. Locations west of I15 are still expected to see the strongest gusts from the cold front and associated showers and thunderstorms and gusts up to 70 mph can't be ruled out with the stronger cells. SPC has maintained a 'slight risk' (15% chance within 25 miles of a given point) for wind gusts over 58 mph for much of Beaverhead County. Atmospheric instability will fall off as the front moves eastward later this evening, but there will still be sufficient cold air advection and overall frontal momentum to transfer at least isolated instances of severe wind gusts over the plains and the eastern portions of Southwest Montana. Tracking this evening's severe weather will be on the tricky side as there may not be a lot of lightning or heavy rain with today's showers/storms and wind gusts may outrun the cells themselves by quite a distance. The front should clear the CWA by Wednesday morning with cooler but windy conditions across the area Wednesday through Thursday as the upper low center lifts out through NW MT into southern AB. 30-45 mph wind gusts are expected across much of Central and Southwest Montana Wednesday through early Thursday. The strongest winds are still expected along the immediate east slopes of the Rocky Mtn Front and the downslope areas over and near the central ranges where there is a greater than 50% probability of gusts exceeding 55 mph. Strongest winds in these areas will likely occur tonight during a period of more favorable conditions for downslope wind enhancement. A High Wind Warning was issued for the Rocky Mtn Front, the northern high plains, and Cascade/Judith Basin County lower elevation zones for Wednesday through noon Thursday. There will be periods of strong wind potential separated by lulls within this timeframe. - RCG/Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 57 71 52 77 / 60 30 30 0 CTB 56 64 52 73 / 90 40 40 10 HLN 57 74 53 80 / 80 20 20 0 BZN 52 76 45 78 / 70 10 10 0 WYS 42 66 32 69 / 50 10 0 0 DLN 47 70 40 75 / 80 0 0 0 HVR 60 76 53 81 / 70 40 40 20 LWT 55 75 50 77 / 80 20 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 AM Wednesday to noon MDT Thursday for Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains-Southern High Plains. Red Flag Warning until 1 AM MDT Wednesday for Hill and Blaine Counties. High Wind Warning from 10 AM Wednesday to noon MDT Thursday for Cascade County below 5000ft-Judith Basin County and Judith Gap. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
505 PM MDT Tue Aug 29 2023
MTZ327>329-292345-
Ruby Mountains and Southern Beaverhead Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
505 PM MDT Tue Aug 29 2023
...A line of thunderstorms will impact portions of western
Beaverhead County through 545 PM MDT...
At 504 PM MDT, Doppler radar was tracking showers and a few strong
thunderstorms along a line extending from near North Fork to near
Leadore to 17 miles south of Gilmore, all in Idaho. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wisdom, Jackson, Dell, Grant, Bannack Pass, Polaris, Bannack, Clark
Canyon, and Bannack State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.
&&
LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
4487 11346 4494 11349 4496 11344 4506 11345
4513 11358 4533 11374 4550 11376 4552 11383
4559 11380 4562 11386 4586 11359 4507 11271
4449 11257 4448 11278 4436 11284
TIME...MOT...LOC 2304Z 222DEG 37KT 4534 11402 4466 11327 4422 11314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SCSpecial Weather Statement
National Weather Service Great Falls MT
522 PM MDT Tue Aug 29 2023
MTZ307-315-292345-
Southern Rocky Mountain Front MT-
Upper Blackfoot and MacDonald Pass MT-
522 PM MDT Tue Aug 29 2023
...A cluster of strong thunderstorms will impact portions of west
central Lewis and Clark County through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking isolated strong
thunderstorms clustered near Lincoln, or 27 miles northeast of
Drummond, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4722 11286 4716 11234 4679 11249 4679 11253
4684 11254 4683 11279 4702 11280 4717 11279
4718 11286
TIME...MOT...LOC 2321Z 188DEG 14KT 4691 11269
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SCSpecial Weather Statement
National Weather Service Great Falls MT
547 PM MDT Tue Aug 29 2023
MTZ327>330-300030-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
547 PM MDT Tue Aug 29 2023
...A line of showers and thunderstorms with strong gusty winds will
impact portions of southwestern Madison and Beaverhead Counties
through 630 PM MDT...
At 546 PM MDT, Doppler radar was tracking scattered showers with a
few strong thunderstorms along a line extending from 16 miles
northwest of Wisdom to 15 miles southwest of Lima. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dillon, Lima, Jackson, Monida, Wisdom, Dell, Grant, Bannack Pass,
Melrose, Wise River, Dewey, Bannack, Snowline, Glen, Beaverhead Rock
State Park, Polaris, Clark Canyon, Bannack State Park, and Monida
Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern Montana.
&&
LAT...LON 4445 11300 4477 11313 4479 11335 4487 11346
4506 11345 4533 11375 4575 11392 4594 11351
4575 11336 4578 11336 4588 11310 4576 11277
4563 11270 4568 11258 4463 11186 4454 11211
4457 11229 4445 11239 4450 11274 4436 11285
TIME...MOT...LOC 2346Z 216DEG 36KT 4580 11365 4444 11274
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SCThe Pocatello radar (KSFX), 209 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
17 thunderstorm wind, 1 high wind. Local standard time, as filed.
Measured by RAWS site brrm8 near Brenner.
Ambient Weather site measured a sustained mind of 58mph with a peak gust of 66 mph.
Measured via military AWOS station K1FM Foxtrot.
Measured gust reported by spotter. Also reported the wind was strong enough to move heavy furniture across the yard.
Measured via military AWOS station K1HM located six miles north/northeast of Fairfield.
Measured via site RICMT near Rice Ridge.
Peak gust measured by COOP observer.
Measured via station MTPND near Pendroy.
Peak hourly gust as measured by RAWS station RRDM8 near Red Rock. Time of occurrence based on radar.
Measured via Ambient Weather.
Measured via Ambient Weather site.
Prolonged severe convective wind event recorded at KBZN ASOS. Severe wind gusts lasted for nearly 20 minutes.
Measured via Ambient Weather site.
Two sensors along Triple Tree Road, and located about 1/4 mile apart from each other, recorded gusts of 65 mph.
Peak gust measured by Ambient Weather site.
Measured by Havre Airport ASOS station khvr.
Measured by Ambient Weather site.
An ambient weather sensor 4 miles north of Fairfield measured a 59 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115894, 1115895, 1115896, 1115914, 1115900, 1115898, 1115913, 1115899, 1115902, 1115909, 1115905, 1115907, 1115903, 1115911, 1115916, 1115912, 1115915, 1129847.